Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Aberdeen, SD

August 2, 2004Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2004, 8:38 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Aug 2, 2004, 9:45 PM CDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 2, 4:00 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 PM CDT MON AUG 2 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
ACTIVE PATTERN IN THE SHORT TERM CONTINUES FOR THE NEXT FEW DAYS
WITH SMALL WAVES MOVING ACROSS THE AREA. TIMING CONVECTION AND
DECIDING WHICH SHORTWAVE WILL HAVE THE GREATEST EFFECT FOR OUR CWA
IS RATHER DIFFICULT. THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE
IS A BIT LOW. ASIDE FROM THAT...THE FIRST CONCERN IS FOR CONVECTION
CHANCES THIS EVENING. SHORTWAVE OVER WY WILL MOVE INTO CENTRAL SD
THIS EVENING. STORMS ARE EXPECTED TO DEVELOP ACROSS EAST CENTRAL SD
THIS AFTERNOON AND CENTRAL SD LATER THIS EVENING. ANY STORMS THAT
DEVELOP ACROSS CENTRAL SD SHOULD CONGEAL INTO A MORE ORGANIZED
CLUSTER AS IT MOVES TO THE ESE. WENT WITH 40 POPS ACROSS THE SOUTH
AND 30S TO THE NORTH. ANOTHER CHANCE FOR STORMS TOMORROW AS YET
ANOTHER WAVE MOVES ACROSS THE AREA. THE PATTERN SHOULD QUIET DOWN A
BIT BY WED AS HIGH PRESSURE NOSES INTO THE AREA FROM THE NORTH. 12Z
ETA WAS TRYING TO THROW OUT SOME QPF ACROSS CENTRAL SD FOR
WED...THEN 18Z ETA BACKED OFF ON IT. SOME DISCUSSION WITH OTHER
OFFICES ABOUT ADDING PRECIP ON WED AND DECIDED NOT TO BASED ON THE
MODELS SHOWING A BUILDING HIGH AND SFC DEWPOINTS ARE RATHER LOW.
LATER SHIFTS MAY EXAMINE THIS FURTHER. DID NOT MAKE MANY CHANGES TO
TEMPERATURES AS GOING GRIDS SEEM TO HAVE A GOOD HANDLE ON THINGS.

.LONG TERM...FRIDAY THROUGH MONDAY
EXTENDED BEGINS WITH LARGE SFC HIGH PRESSURE OFF TO THE EAST AND LOW
PRESSURE IN THE LEE OF THE ROCKIES. THUS...S TO SE WINDS WILL BE
BRINGING IN WARMER AIR ALONG WITH HIGHER HUMIDITY FRI-SAT. EXPECT FRI
TO BE DRY WITH SCT TSRAS DEVELOPING WEST OF OUR CWA FRI AFTN AND
MOVING EAST FRI NIGHT. EXPECT THIS SCENARIO TO REPEAT AGAIN SAT AFTN
AND SAT NIGHT AS THE SAME SETUP CONTINUES WITH LIKELY BETTER
MOISTURE AND INSTABILITY. THE MDLS SHOW THE BIG LOW/TROUGH OFF THE
BRITISH COLUMBIA COAST MOVING ACROSS CANADA AND KNOCKING THE BIG
UPPER HIGH DOWN. AS THIS OCCURS...A COLD FRONT WILL MOVE INTO AND
ACROSS THE ABR CWA PROBABLY LATE SAT NIGHT AND SUN. THIS MAY HELP
WITH TSRA DEVELOPMENT SAT NIGHT. WILL LEAVE SUN DRY FOR NOW. WILL
ALSO LEAVE MON DRY WITH LIKELY WNW FLOW WITH UPPER RIDGE OUT WEST
AND COOLER AND DRIER AIR OVER THE ABR CWA FROM CANADA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TARVER/MOHR
Hazardous weather outlook, Aug 2, 5:11 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
511 AM CDT MON AUG 2 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
511 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
THE FIRST THREAT WILL BE EARLY THIS MORNING IN THE EAST. THIS
AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO WESTERN SOUTH
DAKOTA...ENHANCING CONVECTIVE DEVELOPMENT IN WESTERN AND CENTRAL
SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE STATE
OVERNIGHT...REACHING MINNESOTA BY LATE TONIGHT. THE MAIN THREATS WITH
STORMS TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:34 PM CDTSevere Thunderstorm WarningABRLyman56 min
Aug 3, 5:00 AM CDTSevere Thunderstorm WarningABRDewey, Stanley45 min
Aug 3, 5:43 AM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully62 min
Aug 3, 6:02 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully58 min
Aug 3, 6:59 AM CDTSevere Thunderstorm WarningABRHughes, Sully46 min
Aug 3, 7:19 AM CDTSevere Thunderstorm WarningABRHughes, Sully26 min
Aug 3, 7:36 AM CDTSevere Thunderstorm WarningABRHyde24 min
Aug 3, 8:02 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde58 min
Aug 3, 8:59 AM CDTSevere Thunderstorm WarningABRBuffalo16 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.